Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 47, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Apr 19, 2019, 6:00 PM EDT for 5 counties in North Carolina. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 19, 2019, 6:00 PM EDT (22:00 UTC)
- Expired
- Apr 19, 2019, 7:15 PM EDT
- In force
- 75 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Edgecombe County, NC, Franklin County, NC, Halifax County, NC, Nash County, NC, Warren County, NC
The radar
The Raleigh/Durham radar (KRAX), 72 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 1:17 PM EDT | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 264 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 5:40 PM EDT, 20 minutes earlier.
Area forecast discussion, Apr 19, 5:40 PM EDT, 20 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 540 PM EDT Fri Apr 19 2019 .SYNOPSIS... Enhanced southerly flow will continue to strengthen this morning between a Bermuda high to our east and a strengthening mid latitude cyclone to our west. A related cold front will cross central NC Friday night, spreading strong to severe thunderstorms. A mid and upper level low will then linger over the central Appalachians and middle Atlantic states through the weekend with surface high pressure set to push in from the southwest on Monday. && .NEAR TERM /THROUGH TONIGHT/... As of 215 PM Friday... ...Significant severe weather event likely through this evening... The second round of showers and thunderstorms is moving into the western edge of central NC as of 2 PM. As per the SPC mesoanalysis page, CAPE is in the 500-1000 J/Kg range, with Bulk Shear values of 55-65 kts. 0-3 km SRH is roughly 200-250 m^2/s^2. Lapse rates aren't terribly impressive. PWAT's are roughly 1.0-1.5" from west to east across the area. SRH is expected to increase over the next few hours. The CAPE has decreased in response to the earlier convection, however some recovery is possible ahead of the line, especially if the sun breaks out at all. Based on current radar and the above parameters, there could be three successive rounds of convection move through the area between 2 PM and 12 AM. Damaging winds, isolated tornadoes and possibly some hail are all possible with the storms. Also, given the available moisture there is also the possibility for flash flooding, especially in urban areas. Emergency Action plans should already be in place. Know where your safe place is! If a warning is issued for your location take shelter! Also, have multiple ways to receive watches and warnings. Please check on your nearby family members and neighbors to ensure they are also prepared. Tonight...the strong/severe storms should be exiting the area around or shortly after midnight as the cold front pushes through central NC. Some additional showers are possible as the upper low swings through the region, primarily across the far northwestern portions of the area. Lows will depend on fropa timing and lingering clouds, however for now expect lows around 50 degrees northwest to around 60 degrees east. Wind gusts should taper off behind the front, however sustained winds around 15 kts will likely continue through the overnight hours. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... As of 440 PM Friday... A mature deep upper level low over eastern KY will migrate slowly east into WV Saturday night. While central NC will initially be in the dry slow associated with the mature low, strong cyclonic flow interacting with available low level moisture will result in a broken/overcast stratocu field by late morning, persisting well into the afternoon. With heating, expect scattered showers to develop with the greatest concentration over the NW Piedmont, and less so over the Sandhills and southern Coastal Plain. While the bilk of the showers will dissipate with loss of heating, continued cyclonic flow will maintain a small threat for a shower across the northern counties into Saturday night. Due to the presence of the deep low, it will remain breezy across central NC Saturday. Anticipate gusts 25 to 35 mph with the strongest expected across the Sandhills and Coastal Plain where partial sun will aid to mix the stronger winds to the surface. The upper level low will drift east Sunday from WV into VA, maintaining a cyclonic flow, though weaker, over central NC. Still expect a few showers across the NE Piedmont, mainly during the afternoon hours, though quickly dissipating with loss of heating. Presence of the upper level low in our vicinity and its associated cool pool of air will result in cooler than normal temperatures through Sunday. Highs Saturday should vary from the upper 50s NW to the upper 60s SE, and the 60s Sunday. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 540 PM Friday... The upper level low lifts away from the Mid Atlantic Monday into Tuesday, resulting in rising mid/upper level heights and a milder air mass regime. A s/w in the northern stream will drag a weak sfc cold front into central NC on Wednesday. Expect an increase in cloudiness along with a small threat for a shower though convergence appears weak and overall moisture depth marginal at best. Tranquil weather expected Thu while the deep upper level low over the ARKLATEX migrates into the Deep South Friday. Associated upper divergence, strong onshore moisture fetch, and a weak sfc front dropping southward from VA will increase the threat for showers and a few thunderstorms. Temperatures through the work week will average near to above normal. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 130 PM Friday... 24 hour TAF period: A narrow window of high-end MVFR to VFR conditions will occur between the showers that moved through central NC this morning and the more intense line of storms expected to cross the area this aft/eve. However, winds will be strong and gusty, even in the absence of showers/storms. Sustained southerly winds of around 15 kts with gusts of 25-35 kts are expected. As the line of storms moves through, cigs will lower into the IFR/MVFR range while periods of visbys in the LIFR to MVFR range are anticipated. Winds with the strong storms will increase to sustained 20+ kts with gusts of 40+ kts. Main threats will be damaging winds and tornadoes accompanied by heavy downpours. Some hail cannot be ruled out. -KC The severe convection will exit the the area this evening/early overnight as the cold front crosses cntl NC. Expect a wind shift to swly and continued breezy conditions for much of the night. In such, somewhat atypical regimes of post-frontal swly flow, low level drying is not as significant as the climatologically more typical wly or nwly post-frontal flow regimes; and as such, some patchy MVFR ceilings may linger through early Sat. -MWS/KC Looking ahead: The lingering presence of a mid-upr level low in the vicinity of the Appalachians will maintain a risk of mainly diurnal showers and storms Sat-Sun. A prolonged period of largely VFR conditions is then expected through mid-week. -MWS/KC && .RAH WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 10 PM EDT this evening for NCZ009>011- 026>028-041>043-077-078-085-086-088-089. && SYNOPSIS...Haines/JM NEAR TERM...Haines/JM SHORT TERM...WSS LONG TERM...WSS AVIATION...JM/MWS
Hazardous weather outlook, Apr 19, 1:20 PM EDT, 4 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 120 PM EDT Fri Apr 19 2019 NCZ007-008-021>025-038>040-073>076-083-084-201730- Person-Granville-Forsyth-Guilford-Alamance-Orange-Durham-Davidson- Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond- 120 PM EDT Fri Apr 19 2019 ...TORNADO WATCH 88 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Winds will be quite strong well ahead of the storms. Gusts between 30 and 35 mph from the south will be common. Severe thunderstorms will be likely this afternoon and evening, primarily between 12 PM and 10 PM. The main severe weather hazards will be damaging straight-line winds, large hail, torrential downpours, and a few tornadoes. An isolated strong and long track tornado can't be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ009>011-026>028-042-043-078-088-089-201730- Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Johnston-Wilson-Wayne- Cumberland-Sampson- 120 PM EDT Fri Apr 19 2019 ...WIND ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...TORNADO WATCH 91 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Wind Advisory. Winds will be quite strong well ahead of the storms. Gusts between 30 and 35 mph from the south will be common. Severe thunderstorms will be likely this afternoon and evening, primarily between 12 PM and 10 PM. The main severe weather hazards will be damaging straight-line winds, large hail, torrential downpours, and a few tornadoes. An isolated strong and long track tornado can't be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ041-077-085-086-201730- Wake-Harnett-Scotland-Hoke- 120 PM EDT Fri Apr 19 2019 ...WIND ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...TORNADO WATCH 88 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Wind Advisory. Winds will be quite strong well ahead of the storms. Gusts between 30 and 35 mph from the south will be common. Severe thunderstorms will be likely this afternoon and evening, primarily between 12 PM and 10 PM. The main severe weather hazards will be damaging straight-line winds, large hail, torrential downpours, and a few tornadoes. An isolated strong and long track tornado can't be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, Apr 19, 5:42 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
542 PM EDT FRI APR 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 AM TSTM WND DMG 4 WSW LOUISBURG 36.08N 78.37W
04/19/2019 FRANKLIN NC 911 CALL CENTER
POWER LINE DOWN AT 526 PEACH ORCHARD RD IN
LOUISBURG.
&&
JFDLocal storm report, Apr 19, 5:46 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
546 PM EDT FRI APR 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM TSTM WND DMG 4 ENE TEER 35.97N 79.16W
04/19/2019 ORANGE NC BROADCAST MEDIA
MEDIA REPORTED TREES REPORTED. TIME
ESTIMATED BY RADAR.
&&
CCLocal storm report, Apr 19, 5:48 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
548 PM EDT FRI APR 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 AM TSTM WND DMG 2 W KITTRELL 36.22N 78.49W
04/19/2019 VANCE NC 911 CALL CENTER
TREE DOWN AT 900 CHARLIE GRISSOM RD BLOCKING
THE ROAD.
&&
JFDLocal storm report, Apr 19, 5:49 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
549 PM EDT FRI APR 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 4 ENE TEER 35.97N 79.17W
04/19/2019 ORANGE NC BROADCAST MEDIA
TREES AND POWER LINES DOWN ALONG DODSONS
CROSS ROADS. TIME ESTIMATED BY RADAR.
&&
CCLocal storm report, Apr 19, 5:53 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
553 PM EDT FRI APR 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 AM TSTM WND DMG 1 SSE GILLBURG 36.27N 78.37W
04/19/2019 VANCE NC 911 CALL CENTER
TREE TOOK DOWN TWO POWER LINES AT 120
GILLBURG ESTATES CT.
&&
JFDLocal storm report, Apr 19, 6:00 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
600 PM EDT FRI APR 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM TSTM WND DMG HENDERSON 36.32N 78.41W
04/19/2019 VANCE NC 911 CALL CENTER
LARGE TREE DOWN ON POWER LINE AT S GARNETT
ST AND W JENNETTE AVE IN HENDERSON.
&&
JFDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 4:07 AM EDT | Wind Advisory | RAH | Cumberland, Edgecombe, Franklin, Halifax, Harnett, Hoke and 9 more | 14 hr |
| Apr 19, 9:45 AM EDT | Tornado Warning | RAH | Alamance, Orange, Person | 45 min |
| Apr 19, 10:25 AM EDT | Special Weather Statement | RAH | Person | 35 min |
| Apr 19, 10:53 AM EDT | Special Weather Statement | RAH | Wayne, Wilson | 52 min |
| Apr 19, 10:54 AM EDT | Special Weather Statement | RAH | Vance | 66 min |
| Apr 19, 11:05 AM EDT | Tornado Warning | RAH | Franklin, Granville, Vance, Warren | 13 min |
| Apr 19, 11:21 AM EDT | Special Weather Statement | RAH | Johnston | 24 min |
| Apr 19, 11:26 AM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wake, Wayne, Wilson | 34 min |
| Apr 19, 11:29 AM EDT | Special Weather Statement | RAH | Sampson | 46 min |
| Apr 19, 11:30 AM EDT | Special Weather Statement | RAH | Edgecombe, Halifax | 60 min |
| Apr 19, 11:44 AM EDT | Special Weather Statement | RAH | Granville | 61 min |
| Apr 19, 11:50 AM EDT | Severe Thunderstorm Warning | RAH | Johnston, Sampson, Wayne | 40 min |
| Apr 19, 11:55 AM EDT | Special Weather Statement | RAH | Franklin | 65 min |
| Apr 19, 12:08 PM EDT | Special Weather Statement | RAH | Franklin, Vance, Warren | 52 min |
| Apr 19, 12:15 PM EDT | Special Weather Statement | RAH | Wake | 45 min |
| Apr 19, 12:21 PM EDT | Special Weather Statement | RAH | Johnston, Wayne, Wilson | 39 min |
| Apr 19, 12:33 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Johnston, Nash, Wake, Wayne, Wilson | 42 min |
| Apr 19, 1:04 PM EDT | Special Weather Statement | RAH | Halifax, Nash | 41 min |
| Apr 19, 1:08 PM EDT | Special Weather Statement | RAH | Edgecombe | 67 min |
| Apr 19, 1:51 PM EDT | Special Weather Statement | RAH | Anson, Davidson, Montgomery, Richmond, Stanly | 54 min |
| Apr 19, 2:21 PM EDT | Tornado Warning | RAH | Montgomery, Moore, Randolph | 24 min |
| Apr 19, 2:26 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford, Montgomery, Randolph, Stanly | 49 min |
| Apr 19, 2:29 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Moore, Richmond, Scotland, Stanly | 61 min |
| Apr 19, 2:32 PM EDT | Special Weather Statement | RAH | Sampson | 28 min |
| Apr 19, 2:38 PM EDT | Special Weather Statement | RAH | Wayne | 52 min |
| Apr 19, 2:45 PM EDT | Tornado Warning | RAH | Sampson | 30 min |
| Apr 19, 2:46 PM EDT | Tornado Warning | RAH | Alamance, Chatham, Guilford, Randolph | 29 min |
| Apr 19, 2:47 PM EDT | Tornado Warning | RAH | Chatham, Lee, Montgomery, Moore, Randolph | 28 min |
| Apr 19, 3:06 PM EDT | Tornado Warning | RAH | Sampson | 24 min |
| Apr 19, 3:13 PM EDT | Tornado Warning | RAH | Alamance, Chatham, Moore, Randolph | 32 min |
| Apr 19, 3:14 PM EDT | Tornado Warning | RAH | Alamance, Guilford | 31 min |
| Apr 19, 3:15 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 30 min |
| Apr 19, 3:17 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond, Stanly | 58 min |
| Apr 19, 3:24 PM EDT | Tornado Warning | RAH | Wayne | 21 min |
| Apr 19, 3:29 PM EDT | Tornado Warning | RAH | Sampson, Wayne | 16 min |
| Apr 19, 3:35 PM EDT | Special Weather Statement | RAH | Wilson | 40 min |
| Apr 19, 3:40 PM EDT | Severe Thunderstorm Warning | RAH | Scotland | 48 min |
| Apr 19, 3:43 PM EDT | Tornado Warning | RAH | Wayne, Wilson | 32 min |
| Apr 19, 3:47 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Guilford, Lee, Moore, Orange and 1 more | 58 min |
| Apr 19, 3:51 PM EDT | Tornado Warning | RAH | Alamance, Chatham, Orange | 24 min |
| Apr 19, 3:52 PM EDT | Tornado Warning | RAH | Cumberland, Harnett, Hoke, Moore | 23 min |
| Apr 19, 3:58 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Montgomery, Randolph, Stanly | 62 min |
| Apr 19, 4:00 PM EDT | Tornado Warning | RAH | Durham, Orange | 30 min |
| Apr 19, 4:04 PM EDT | Special Weather Statement | RAH | Person | 26 min |
| Apr 19, 4:08 PM EDT | Tornado Warning | RAH | Edgecombe, Halifax, Nash | 37 min |
| Apr 19, 4:10 PM EDT | Tornado Warning | RAH | Cumberland, Harnett | 35 min |
| Apr 19, 4:11 PM EDT | Tornado Warning | RAH | Cumberland, Harnett | 34 min |
| Apr 19, 4:12 PM EDT | Tornado Warning | RAH | Edgecombe, Nash, Wilson | 51 min |
| Apr 19, 4:13 PM EDT | Tornado Warning | RAH | Chatham, Durham, Orange | 32 min |
| Apr 19, 4:15 PM EDT | Severe Thunderstorm Warning | RAH | Person | 45 min |
| Apr 19, 4:16 PM EDT | Severe Thunderstorm Warning | RAH | Hoke | 29 min |
| Apr 19, 4:18 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 57 min |
| Apr 19, 4:18 PM EDT | Tornado Warning | RAH | Person | 8 min |
| Apr 19, 4:26 PM EDT | Tornado Warning | RAH | Durham, Orange, Person | 34 min |
| Apr 19, 4:31 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Cumberland, Harnett, Hoke, Johnston, Lee and 4 more | 59 min |
| Apr 19, 4:37 PM EDT | Tornado Warning | RAH | Granville, Person | 23 min |
| Apr 19, 4:39 PM EDT | Tornado Warning | RAH | Harnett | 36 min |
| Apr 19, 4:45 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Durham, Orange, Wake | 60 min |
| Apr 19, 4:47 PM EDT | Special Weather Statement | RAH | Halifax | 58 min |
| Apr 19, 4:50 PM EDT | Tornado Warning | RAH | Orange | 25 min |
| Apr 19, 4:52 PM EDT | Tornado Warning | RAH | Durham, Granville, Orange, Person | 53 min |
| Apr 19, 5:02 PM EDT | Tornado Warning | RAH | Edgecombe, Halifax | 28 min |
| Apr 19, 5:20 PM EDT | Tornado Warning | RAH | Johnston | 25 min |
| Apr 19, 5:27 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Granville, Johnston, Nash, Sampson, Vance and 3 more | 63 min |
| Apr 19, 5:44 PM EDT | Tornado Warning | RAH | Granville, Vance, Warren | 31 min |
| Apr 19, 6:05 PM EDT | Tornado Warning | RAH | Franklin, Halifax, Nash, Warren | 40 min |
| Apr 19, 6:10 PM EDT | Tornado Warning | RAH | Edgecombe, Halifax, Nash | 35 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.